Acetaminophen-induced hepatotoxicity in a glutathione synthetase-deficient patient


Tokatli A., Kalkanoglu-Sivri H. S. , Yuce A., Coskun T.

TURKISH JOURNAL OF PEDIATRICS, vol.49, no.1, pp.75-76, 2007 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 49 Issue: 1
  • Publication Date: 2007
  • Journal Name: TURKISH JOURNAL OF PEDIATRICS
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.75-76

Abstract

We report a patient with glutathione synthetase (GS) deficiency who developed acetaminophen-induced hepatotoxicity after a two-day treatment with regular doses of acetaminophen. A nine-month-old female was referred because of intractable metabolic acidosis. She was given acetaminophen at therapeutic doses over a 48-hour period. She was hospitalized because of confusion and metabolic acidosis. Liver function tests were abnormal with normal bilirubin levels. The urine gas chromatography-mass spectrometry (GC/MS) showed massive excretion of 5-oxoproline. She improved and liver function tests normalized in the next six days, but compensated metabolic acidosis and massive 5-oxoprolinuria persisted. The analysis of GS in erythrocytes revealed 5% of normal enzyme activity, and the patient had 491G>A mutation on both alleles in the GS gene. In this report it can be assumed that patients, even if heterozygous for a mutation of the GS gene, are at risk for acetaminophen toxicity.